Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 2:43 AM CDT for Clark County, Jackson County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2022, 2:43 AM CDT (07:43 UTC)
- Expired
- Jun 15, 2022, 3:15 AM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, WI, Jackson County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3398 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.2
The text
As transmitted.
976
WUUS53 KARX 150743
SVRARX
WIC019-053-150815-
/O.NEW.KARX.SV.W.0071.220615T0743Z-220615T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
243 AM CDT Wed Jun 15 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Clark County in central Wisconsin...
Southeastern Jackson County in west central Wisconsin...
* Until 315 AM CDT.
* At 242 AM CDT, a severe thunderstorm was located 9 miles northeast
of Millston, or 15 miles east of Black River Falls, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Clark and southeastern Jackson Counties, including the
following locations... Ballard Road And Pray Avenue, City Point,
The Black River Correctional Center, Potters Flowage, Seventeen
Flowage, The Cunningham Airfield and Pray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 9053 4435 9075 4460 9032 4428 9032
TIME...MOT...LOC 0742Z 231DEG 28KT 4430 9053
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CZ2 follow-up statements
100
WWUS53 KARX 150751
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
251 AM CDT Wed Jun 15 2022
WIC019-053-150815-
/O.CON.KARX.SV.W.0071.000000T0000Z-220615T0815Z/
Clark WI-Jackson WI-
251 AM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN CLARK AND SOUTHEASTERN JACKSON COUNTIES...
At 250 AM CDT, a severe thunderstorm was located 9 miles southeast of
Shortville, or 15 miles southeast of Neillsville, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
City Point, Ballard Road And Pray Avenue, The Black River
Correctional Center, Potters Flowage, Seventeen Flowage, The
Cunningham Airfield, Pray and Nevins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 9053 4435 9075 4460 9032 4428 9032
TIME...MOT...LOC 0750Z 229DEG 32KT 4439 9041
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CZ949
WWUS53 KARX 150809
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
309 AM CDT Wed Jun 15 2022
WIC019-053-150818-
/O.EXP.KARX.SV.W.0071.000000T0000Z-220615T0815Z/
Clark WI-Jackson WI-
309 AM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK AND
SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 315 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4418 9053 4435 9075 4460 9032 4428 9032
TIME...MOT...LOC 0808Z 231DEG 28KT 4446 9029
$$
CZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:26 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 15, 2:26 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 226 AM CDT Wed Jun 15 2022 .DISCUSSION...(Today through Tuesday) Issued at 213 AM CDT Wed Jun 15 2022 Key Messages: - Heavy rain, strong winds, and hail possible this morning for much of the area - Severe weather threat increases this afternoon with hazards of tornadoes, very large hail, and damaging winds. - Quiet latter half of the week, seasonable temperatures for the weekend, and potential warm up into next week. THIS MORNING'S STORMS: Have been monitoring stronger storms overnight advecting from Iowa. While these have been associated with a weak cold surface boundary, the accompanying surface low will advect northeast out of Nebraska early this morning, resulting in a subsequent round of strong to severe storms. The guiding upper level pulse and associated vorticity maxima will guide these more widespread storms from northeast Iowa into southeast Minnesota and central Wisconsin. Instability is expected to remain elevated with a clingy cap covering our forecast area; resulting in hazards of hail, heavy rain, and strong winds. Precipitable water values will be near 2.0", +2.5 standardized anomalies according to NAEFS/ENS, resulting in possible flash flooding. These storms are expected to exit central Wisconsin into the late morning. SEVERE WEATHER THIS AFTERNOON: In the afternoon, a higher impact event is still slated on tap as the upper level trough and associated mid level vorticity lobes slide by; driving a surface boundary from northwest to southeast. The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening low level lapse rates, afternoon warming, and 70F surface dewpoint temperatures. Sufficient shear will be aided by a 50kt 700mb jet, providing some clockwise rotation for the hodograph in the 2-4km height range. From 0-3km, HREF continues to include 40-50kt of bulk shear, supportive of supercells. While initial model soundings suggest 0-1km isn't strongly backed, mostly speed shear (~20kts) in high resolution model hodographs, if a mesoscale low forms, the risk for large tornadoes would increase given the resultant increase in hodograph curvature. Regardless, a thin axis of prefrontal 0-1km storm relative helicity values will approach 200 m2s2 from northeast Iowa into central Wisconsin. Very large hail (2+") will also be possible with the large, fat CAPE profiles and steep lapse rates within the growth hail zone. The storm prediction center has continued an enhanced outlook for much of the forecast area given the aforementioned parameters, including 30% hatching for wind/hail, and 10% for tornadoes. THURSDAY THROUGH WEDNESDAY: Latter half of the week continues to look less active as an amplified upper level ridge traverses the Midwest. Temperatures remain seasonable through the weekend. While this ridge persists into early next week, deterministic models hint at possible precipitation chances with sneaky upper level pulses sliding along northwest flow. GEFS/EPS contains little agreement among members for the 15.00Z forecast hour. Temperatures increase back to above seasonable for the new work week, with the ECMWF Shift of Tails focused to our north and west in central Minnesota. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1005 PM CDT Tue Jun 14 2022 A few rounds of showers and storms tonight through Wed. A few could be strong, potentially severe, with a greater threat for severe storms Wed afternoon. Wind, hail and vsby impacts all likely for Wed afternoon. Timing the rounds in is tricky and expect some refinement as the various forcers (shortwaves, sfc cold front, overnight convection boundaries, etc) play out. For now, will lean heavily on the CAMS models to time the higher threat/impact times for shra/ts. CIGS: trends favor mostly bkn VFR into Wed morning. Expect some lowering with the storms associated with cold front for Wed afternoon, dipping into MVFR. Should clear out Wed evening with passage of front east. WX/vsby: heavy rain likely with most storms...so dip into IFR/MVFR vsbys should be expected. Followed latest CAMS meso model trends to highlight the periods with higher threat for SHRA/TS - expect some adjustments as we move through Wed. WINDS: generally south tonight but a fair amount of variability indicted in the models...with a few boundaries and potential for a weak area of low pressure. Should steady out from the south Wed morning, swinging west/northwest with cold front passage late Wed afternoon/evening. Note-expect some enhanced wind gusts with any storm Wed afternoon. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Overnight, many areas across the forecast area received 1-2" of precipitation. The present moist, tropical air mass contains high precipitable water values, nearing 2 inches, and high warm cloud layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr will be possible for much of the area today. Subsequent rounds of precipitation this morning and afternoon will present flash flooding concerns with HREF guidance suggesting localized 3"+ possible. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION....Rieck HYDROLOGY...JAR
Hazardous weather outlook, Jun 14, 7:37 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 737 PM CDT Tue Jun 14 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 737 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Tonight Strong to severe storms possible overnight. Heavy rain with localized flooding and hail are the main threats. Damaging wind gusts also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms remain possible early Wednesday morning. Primary hazards are heavy rain with localized flooding and hail. Severe storms are likely Wednesday afternoon into the evening. Hazards include very large hail, damaging winds, a few tornadoes and heavy rain. Localized flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jun 14, 10:53 PM CDT, 3 hours 50 minutes before
Special Weather Statement National Weather Service La Crosse WI 1053 PM CDT Tue Jun 14 2022 IAZ008>010-018-019-029-150600- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, and Oelwein 1053 PM CDT Tue Jun 14 2022 ...Strong Storms Moving In... Scattered thunderstorms, some strong, will track northeast across portions of northeast Iowa late this evening, into the overnight hours. Hail up to dime size and wind gusts to 35 mph are possible. In addition, heavy rain could result in localized urban and street flooding. Seek indoor shelter if storms near your location. Rieck
Special weather statement, Jun 15, 2:39 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
239 AM CDT Wed Jun 15 2022
WIZ029-034-150815-
Jackson WI-Clark WI-
239 AM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of southeastern Clark
and southeastern Jackson Counties through 315 AM CDT...
At 238 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Millston, or 13 miles east of Black River Falls,
moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Clark
and southeastern Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, City Point, The Black
River Correctional Center, Potters Flowage, Seventeen Flowage, Pray
and Nevins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4418 9057 4432 9073 4458 9032 4429 9032
TIME...MOT...LOC 0738Z 231DEG 28KT 4430 9057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:39 AM CDT | Special Weather Statement | ARX | Jackson | 36 min |
| Jun 15, 11:48 AM CDT | Special Weather Statement | ARX | La Crosse | 42 min |
| Jun 15, 12:20 PM CDT | Special Weather Statement | ARX | Monroe | 55 min |
| Jun 15, 3:17 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 43 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 28 min |
| Jun 15, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 40 min |
| Jun 15, 3:54 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 81 min |
| Jun 15, 3:59 PM CDT | Tornado Warning | ARX | Adams, Juneau, Monroe | 61 min |
| Jun 15, 4:07 PM CDT | Tornado Warning | ARX | Vernon | 38 min |
| Jun 15, 4:21 PM CDT | Tornado Warning | ARX | Jackson | 10 min |
| Jun 15, 4:27 PM CDT | Tornado Warning | ARX | Juneau | 33 min |
| Jun 15, 4:35 PM CDT | Tornado Warning | ARX | Richland | 40 min |
| Jun 15, 4:40 PM CDT | Tornado Warning | ARX | Grant, Richland | 26 min |
| Jun 15, 4:47 PM CDT | Tornado Warning | ARX | Adams, Juneau | 43 min |
| Jun 15, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 34 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 32 min |
| Jun 15, 5:04 PM CDT | Tornado Warning | ARX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.